Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 47, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Sep 11, 2000, 8:36 PM EDT for Delta County, Menominee County, Michigan. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 11, 2000, 8:36 PM EDT (00:36 UTC)
- Expired
- Sep 11, 2000, 9:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
Counties Delta County, MI, Menominee County, MI
The radar
The Marquette radar (KMQT), 101 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 8:45 PM EDT | Thunderstorm Wind 55 E | Stephenson, MI | Several trees knocked down by wind. |
| Sep 11, 8:55 PM EDT | Thunderstorm Wind 55 E | Escanaba, MI | Trees up-rooted. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 11, 6:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -427 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMQT 120036 SVRMQT MIC041-109-120100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 836 PM EDT MON SEP 11 2000 THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DELTA COUNTY IN SOUTH CENTRAL UPPER MICHIGAN MENOMINEE COUNTY IN SOUTH CENTRAL UPPER MICHIGAN * UNTIL 900 PM EDT (800 PM CDT) * AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF WATSON TO 7 MILES SOUTHWEST OF STEPHENSON...OR ALONG A LINE EXTENDING FROM 27 MILES EAST OF IRON MOUNTAIN TO 16 MILES NORTH OF MENOMINEE. THE LINE WAS MOVING EAST AT 50 MILES AN HOUR. * SEVERE THUNDERSTORMS WILL BE NEAR... BARK RIVER...SCHAEFFER AT 845 PM EDT CEDAR RIVER...ROCK...CORNELL AT 850 PM EDT ESCANABA...BRAMPTON...FORD RIVER AT 855 PM EDT GLADSTONE...RAPID RIVER AT 900 PM EDTL DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED. $$ DSD WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:54 PM EDT, 4 hours 42 minutes earlier.
Area forecast discussion, Sep 11, 3:54 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 354 PM EDT MON SEP 11 2000 MAIN FCST CONCERN IS SHRA/TSRA POTENTIAL THIS EVENING. WV IMAGERY THIS AFTN SHOWS SHORTWAVE TROF MOVING ACROSS DAKOTAS INTO MN. AT THE SFC...ASSOCIATED COLD FRONT EXTENDS FROM NEAR ISLE ROYALE TO LOW PRESSURE IN SE MN NEAR KRST. COLD FRONT MAKING STEADY E PROGRESS. COMBINATION OF TSTMS ACROSS IA/WI/IL DISTURBING INFLOW INTO UPPER LAKES AND EXTENSIVE LOW CLOUDS ACROSS NW WI/W UPPER MI INHIBITING STRONG HEATING ARE RESULTING IN DIMINISHED THREAT FOR SVR TSTMS THIS EVENING. MODELS IN GOOD AGREEMENT ON FEATURES TO AFFECT UPPER MI. FRONT WILL CROSS FA THIS EVENING...EXITING E FA BY 06Z. AT THE SAME TIME... HEALTHY UPPER DIVERGENCE DEVELOPS THIS EVENING AS FA BECOMES IDEALLY SITUATED UNDER RIGHT ENTRANCE REGION OF 100KT JET RUNNING FROM NE MN TO JAMES BAY. SO DESPITE LACK OF HEATING...THE COMBINATION OF GOOD LOW-LEVEL MOISTURE...STRONG LOW-LEVEL CONVERGENCE ALONG FRONT AND UPPER DIVERGENCE WILL LEAD TO WIDESPREAD COVERAGE OF SHRA/TSRA NEAR COLD FRONT. IN THE LAST HOUR...SHRA/TSRA HAVE RAPIDLY DEVELOPED ACROSS NW WI...AND THIS TREND WILL CONTINUE TO DEVELOP NE INTO FA THIS EVENING. WITH STRONG DRYING AND SUBSIDENCE FOLLOWING FRONT... SKIES WILL BEGIN TO CLEAR. 850MB THERMAL TROUGH MOVES ACROSS FA ON TUE...AND WITH SFC DWPTS NEAR OR JUST A LITTLE ABOVE 850MB TEMPS...WILL SEE CU DEVELOP. MAYBE BKN CU FOR A TIME BEFORE MOISTURE BEGINS TO MIX OUT. SLIGHTLY LOWER FWC/ETA 2M TEMPS PREFERRED OVER WARMER AVN MOS BASED ON POST FRONTAL CONDITIONS ACROSS NDAKOTA/S MANITOBA THIS AFTN. ON WED...A WEAK/DRY COLD FRONT WILL PASS. WITH THERMAL RIDGE ACROSS AREA...WILL BE A WARMER DAY AND GUIDANCE TEMPS LOOK ACCEPTABLE. ON THU...SHORTWAVE DIGS SOUTHEAST ACROSS UPPER LAKES. WILL CONTINUE TO CARRY SHRA CHC AT THAT TIME AS TROF DEEPENS AND INSTABILITY INCREASES AS COLD POOL ALOFT MOVES OVER UPPER GREAT LAKES. IN THE EXTENDED...MODELS TRENDING TOWARD A COLD END OF THE WEEK. MRF IS MOST AMPLIFIED...CLOSING OFF AN UPPER LOW OVER E OHIO VALLEY SAT. MRF HAS TRENDED TOWARD A MORE AMPLIFIED SOLUTION THIS RUN...AND MRF ENSEMBLES SHOW GOOD SUPPORT FOR AN AMPLIFIED TROF...BUT NOT QUITE TO THE EXTENT OF OPERATIONAL RUN. CANADIAN/UKMET AND ECMWF SHOW SOME MINOR DIFFERENCES IN JUST HOW AMPLIFIED THE TROF WILL BE...BUT IN ANYCASE...THE OVERALL MESSAGE FROM THE MODELS IS A COOL FRI/SAT AFTER A CHANCE OF SHRA THU AS SHORTWAVE PASSES. SHOULD BE PLENTY OF CLOUDS FRI WITH CYCLONIC FLOW AND SUFFICIENT LK-850MB DELTA-T. FROST/FREEZE A GOOD POSSIBILITY FRI NIGHT WHERE SKIES CLEAR...PROBABLY INTERIOR CNTRL/W. MRF/ECMWF SHOW NEXT SHORTWAVE WHICH LOOKS FAIRLY STRONG PASSING SUN...BUT IT WILL BE MOISTURE STARVED AND SO WILL LEAVE SUN DRY FOR NOW. .MQT...NONE. ROLFSON
In the hours before
Special weather statement, Sep 11, 6:12 PM EDT, 2 hours 24 minutes before
MIZ002>005-009>013-120400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 612 PM EDT MON SEP 11 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 732 ISSUED FOR PORTIONS OF WESTERN AND CENTRAL UPPER MICHIGAN... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WESTERN AND CENTRAL UPPER MICHIGAN UNTIL MIDNIGHT EDT (11 PM CDT). THE COUNTIES INCLUDED IN THE WATCH ARE GOGEBIC... ONTONAGON... SOUTHERN HOUGHTON... IRON... BARAGA... DICKINSON... MARQUETTE... MENOMINEE AND DELTA. THIS INCLUDES THE COMMUNITIES OF WATERSMEET... BRUCE CROSSING... KENTON... IRON RIVER... L'ANSE... IRON MOUNTAIN... MARQUETTE... MENOMINEE AND ESCANABA. ALSO INCLUDED IN THE WATCH ARE THE NEARSHORE WATERS OF LAKE MICHIGAN FROM THE BAY OF GREEN BAY NORTH OF A LINE FROM CEDAR RIVER TO ROCK ISLAND PASSAGE. AT 6 PM EDT (5 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SHOWERS AND THUNDERSTORMS STRETCHING FROM WESTERN UPPER MICHIGAN TO WESTERN WISCONSIN. THIS LINE OF STORMS WILL MOVE EAST ACROSS CENTRAL UPPER MICHIGAN AT 35 MPH. THESE STORMS ARE CAPABLE OF PRODUCING HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE. AJ/ED F
Special weather statement, Sep 11, 7:08 PM EDT, 1 hour 28 minutes before
MIZ002>005-009>013-120400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 708 PM EDT MON SEP 11 2000 THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF UPPER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...GOGEBIC...ONTONAGON AND SOUTHERN HOUGHTON. THE WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE COUNTIES OF BARAGA...MARQUETTE...DICKINSON...IRON...MENOMINEE...AND DELTA. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST 60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. DESROSIE-RS WWW.CRH.NOAA.GOV/MQT/
Local storm report, Sep 11, 7:58 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
758 PM EDT MON SEP 11 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0739 PM IRON RIVER MI .88 INCH HAIL
09/11/00 IRON NICKEL-SIZE HAIL
AJ/JHB
NNearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.